FOLLOWING the tragic death of a teenager, a charity has warned of the dangers of taking more medication than prescribed.

Talented sportswoman Holly Monk was just 18 when she died after collapsing at a hockey match in November.

Last week, an inquest heard that Ms Monk, who suffered from Raynaud’s disease, had died after overdosing on hydroxychloroquine in a desperate attempt to manage chronic pain and play the sport she loved.

Loading article content

The chief executive of Scleroderma and Raynaud’s UK (SRUK) commented on the tragedy as she issued a warning to others.

Speaking during Raynaud’s Awareness Month, Sue Farrington said the condition – which affects up to ten million people in the UK – could be extremely debilitating and can render everyday tasks impossible for sufferers.

Raynaud’s sees small blood vessels in the extremities become over-sensitive to changes in temperature, stress and anxiety and can cause painful attacks.

Ms Monk, from Egglescliffe, is believed to have taken more medication than she was prescribed to manage a flare up of her condition ahead of a hockey game.

Ms Farrington said: “At SRUK we are devastated to hear that a young girl has sadly died and our thoughts are with her family and friends at this time.

“We understand that Raynaud's was impacting her life.

"In severe cases of Raynaud's, drugs may be prescribed, which widen the blood vessels and reduce the frequency and severity of attacks.

“The drug in question, hydroxychloroquine, is a drug prescribed to regulate activity of the immune system in autoimmune conditions, such as rheumatoid arthritis or lupus and is not prescribed directly for Raynaud's.

“One person in every 100 who has Raynaud's will go onto develop an autoimmune condition and so it is important to recognise if you have the condition and whether you are at risk.”

She added: “For those who are taking medication to manage conditions, it is important to take the medication as prescribed by a health professional.

“If symptoms are persistent, the medication is not working for you or side effects are troublesome, please visit a GP to discuss options.

“We would urge anyone taking medication to not take more than the prescribed dosage as this can lead to a devastating outcome."